WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 4
- Culture of Safety 1
- Education and Training 1
- Error Reporting and Analysis 1
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 3
- Technologic Approaches 4
Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD; July 2011
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Richard Rothman, MD, PhD; Sahael Stapleton, MD; May 2011
An emergency department worker develops chicken pox following an exposure during one of his shifts.
Ben-Tzion Karsh, PhD; March 2011
A patient requiring orthopedic follow-up after an emergency department visit missed his appointment, and a secretary canceled the referral in the electronic medical record to minimize black marks on the hospital’s 30-day referral quality scorecard. Because the primary physician did not receive notice of the cancellation, follow-up was delayed.
Christopher Roy, MD; February 2011
A week after successful pacemaker placement, an elderly man developed chest pain and was admitted to the hospital without having an urgent echocardiogram. Although providers felt that he "looked fine," the patient became acutely hypotensive, developed ventricular tachycardia and pulseless electrical activity, and required emergent resuscitative measures for cardiac tamponade.
Hardeep Singh, MD, MPH; Dean F. Sittig, PhD; Maureen Layden, MD, MPH; November 2010
At two different hospitals, patients were instructed to continue home medications, even though their medication lists had errors that could have led to significant adverse consequences.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.